No results displayed.
Inside "Featured Cancer Articles":
@CancerQuest on Twitter:
Related to this page:
Was this page helpful?
|
CancerQuest > Newsroom > Articles > Side Effect of Drug Capecitabine Is Fingerprint Loss
Page 1 of 1 | <Previous : Next> Jump to Page:

Side Effect of Drug Capecitabine Is Fingerprint Loss

Category: Cancer Treatment | Author: Nagib Haque | Date: Monday, October 04, 2010 | Permalink

A 62-year-old cancer patient traveling from Singapore was detained in US airport customs for several hours in December 2008 because authorities could not detect his fingerprints. The patient, who was traveling to the US to visit family, had been taking the drug capecitabine for over 3 years to prevent a recurrence of head and neck cancer.

Capecitabine is an anti-metabolite drug commonly prescribed to treat several types of cancer. A known side effect of the drug is inflammation of skin on palms of the hands and soles of the feet, a condition called hand-foot syndrome. Persistent hand-foot syndrome resulting from long-term use of capecitabine can eventually lead to loss of fingerprints. Not all patients will develop hand-foot syndrome and the usual time to fingerprint-loss if the side effect does occur is still unclear.

According to Dr. Eng-Huat Tan of the National Cancer Centre, Singapore, patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter United States' ports or other countries that require fingerprint identification and should be warned about this. It is now recommended that these patients carry a doctor's letter with them to avoid any customs issues.

Bottom Line: Long term use of the anti-cancer drug capecitabine has been known to cause chronic inflammation of skin on hands and feet, leading to loss of fingerprints.

View additional information on CancerQuest.

Page 1 of 1
Last Modified: 10/10/2010 Print Email Page
Copyright ©2013 Emory University. All rights reserved.
Direct questions and comments to cancerquest@emory.edu.
Disclaimer | Legal Policies | Contact
CancerQuest Dictionary
Follow us on: 'Like' CancerQuest on Facebook Subscribe to CancerQuest on YouTube Follow @CancerQuest on Twitter Subscribe to CancerQuest on iTunes U Subscribe to the CancerQuest RSS Feed